Dose-sensitive steroid-induced hyperglycaemia

Palliat Med. 2010 Oct;24(7):737-9. doi: 10.1177/0269216310377816. Epub 2010 Aug 4.

Abstract

Steroids cause significant but under-appreciated and poorly managed glucose intolerance. In this case we describe a patient with steroid-induced hyperglycaemia who obtained a large positive impact on glycaemic control from a small reduction in her steroid dose, sufficient to alleviate the need for insulin. Developments in the treatment of steroid-induced hyperglycaemia may mean that a more active approach needs to be considered when treating steroid-related diabetes in patients whose management is palliative. We advise checking for steroid-induced hyperglycaemia by testing capillary blood glucose values 2 hours after the lunchtime meal and recommend a single morning dose of long-acting insulin to treat the condition.

Publication types

  • Case Reports

MeSH terms

  • Bile Duct Neoplasms / drug therapy*
  • Blood Glucose / metabolism
  • Cholangiocarcinoma / drug therapy*
  • Dose-Response Relationship, Drug
  • Female
  • Humans
  • Hyperglycemia / chemically induced*
  • Hypoglycemic Agents / administration & dosage
  • Insulin / administration & dosage
  • Middle Aged
  • Treatment Outcome

Substances

  • Blood Glucose
  • Hypoglycemic Agents
  • Insulin